Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 377, NWS Jackson, MS

August 12, 2020Noxubee County, Winston County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 12, 2020, 4:03 PM CDT for Noxubee County, Winston County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2020, 4:03 PM CDT (21:03 UTC)
Expired
Aug 12, 2020, 4:49 PM CDT
In force
46 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Noxubee County, MS, Winston County, MS

The radar

The Columbus AFB radar (KGWX), 87 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
366 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

746 
WUUS54 KJAN 122103
SVRJAN
MSC103-159-122200-
/O.NEW.KJAN.SV.W.0377.200812T2103Z-200812T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
403 PM CDT Wed Aug 12 2020

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Noxubee County in east central Mississippi...
  Northeastern Winston County in east central Mississippi...

* Until 500 PM CDT.

* At 403 PM CDT, a severe thunderstorm was located near Millcreek, or
  12 miles east of Louisville, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Mashulaville around 410 PM CDT.
  Macon and Brooksville around 425 PM CDT.
  Deerbrook around 435 PM CDT.
  Prairie Point around 440 PM CDT.
  Bigbee Valley around 445 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3305 8833 3300 8890 3329 8898 3329 8830
TIME...MOT...LOC 2103Z 263DEG 35KT 3314 8885 

HAIL...1.00IN
WIND...60MPH
 
$$

JNE
1 follow-up statement
331 
WWUS54 KJAN 122149
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
449 PM CDT Wed Aug 12 2020

MSC103-159-122159-
/O.CAN.KJAN.SV.W.0377.000000T0000Z-200812T2200Z/
Noxubee MS-Winston MS-
449 PM CDT Wed Aug 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR NOXUBEE AND NORTHEASTERN
WINSTON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3305 8833 3300 8890 3329 8898 3329 8830
TIME...MOT...LOC 2147Z 263DEG 35KT 3319 8832 

$$

JNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:33 PM CDT, 30 minutes earlier.

Area forecast discussion, Aug 12, 3:33 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
333 PM CDT Wed Aug 12 2020

.DISCUSSION...
Tonight and Thursday: Thanks to early morning cloudiness over our
delta region, local radars were quiet there so far this afternoon.
Convection this afternoon was mostly occuring along a moisture axis
along and just east of Interstate 55 and was slowly spreading east.
Expect this activity to continue into early evening before
dissipating but additional convection will develop through the night
north of Interstate 20 and especially over the delta region due to
the presence of the shortwave trough. Mid afternoon water vapor
imagery/RAP analysis still showed a shortwave trough extending from
the mid Mississippi Valley into the lower Mississippi Valley. This
feature will slowly shift east through Thursday and is expected to
combine with our moist airmass to redevelop convection over our
northwest later tonight that will spread across much of the CWA
during the day Thursday. The storms will be slow movers and could
produce locally heavy rain across the area. The focus for heavy rain
Thursday will shift back over east Mississippi again by afternoon.
The rain and associated cloud cover will hold temperatures down in
the upper 80s to lower 90s. This will mitigate concerns for heat
stress with the possible exception of our southwest where the lowest
pops and highest temperatures are expected. Peak heat index values
may reach 105F but wl not include mention of this in our HWO at this
time. /22/

.Thursday night through Tuesday night...Mid level troughing will
prevail across the area Thursday night and Friday. This combined
with PWATS around 1.9-2.1 inches over most of the area, will promote
scattered to numerous showers Friday afternoon. Hotter temperatures
are expected on Friday and this combined with high humidity values,
will create heat indices around 105 for areas mainly west of I-55. A
heat graphic is already out so will continue to advertise this. The
global models suggest that the short wave will move east of the area
on Saturday with drier air building in. PWATS will be around 1.6-1.8
inches over most of the area, but still around 2.0 inches in the
south, where the best chance for afternoon storms will exist.

A weak frontal boundary will move south across the area Saturday
night into Sunday and this will mainly usher in slightly drier air
for Sunday. Heat indices will continue to be near 105 degrees mainly
over the western half of the area, so will continue to advertise
this in the HWO and Graphicasts. Even with the drier airmass,
isolated to scattered afternoon storms will be possible Sunday
afternoon. Monday and Tuesday will continue to feature isolated to
scattered afternoon storms and highs around 90 degrees./15/

&&

.AVIATION...
18Z TAF discussion:
Isold to sct TSRA were noted on radar developing over cntrl and se
MS at 1730Z. This activity will expand and affect most TAF sites
this aftn. TSRA activity wl continue this evening in the nw but
dissipate elsewhere. Away from TSRA, VFR conds wl prevail through
this evening. MVFR cigs wl be psbl after 09Z and continue through
15Z before improving. North and cntrl TAF sites will see an early
start Thursday of -RA/-TSRA. Scattered to numerous coverage of
TSRA is expected by Thursday aftn. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       74  89  73  89 /  36  72  39  60
Meridian      74  90  73  88 /  28  77  46  71
Vicksburg     75  91  74  92 /  42  68  28  45
Hattiesburg   74  92  74  89 /  24  77  33  71
Natchez       75  91  74  92 /  31  53  23  50
Greenville    73  89  72  90 /  75  68  18  32
Greenwood     72  88  71  90 /  69  86  30  42

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

15
Hazardous weather outlook, Aug 12, 2:40 PM CDT, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
240 PM CDT Wed Aug 12 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
240 PM CDT Wed Aug 12 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Thursday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

Heat indices near 105 degrees during the late morning and
afternoon hours Friday through Sunday will result in increasing
heat stress, mainly for areas west of Interstate 55.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

15

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Aug 12, 3:56 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Jackson MS
356 PM CDT Wed Aug 12 2020

MSZ033-038-039-122130-
Oktibbeha MS-Winston MS-Noxubee MS-
356 PM CDT Wed Aug 12 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NOXUBEE...
SOUTHEASTERN OKTIBBEHA AND EASTERN WINSTON COUNTIES UNTIL 430 PM
CDT...

At 355 PM CDT, Meteorologists were tracking a strong thunderstorm
over Millcreek, or near Louisville, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Betheden around 400 PM CDT.
  Mashulaville around 420 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3307 8861 3298 8900 3326 8909 3335 8867
      3329 8867 3329 8864
TIME...MOT...LOC 2055Z 258DEG 28KT 3313 8898

JNE

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:21 PM CDTSpecial Weather StatementJANJasper24 min
Aug 11, 7:41 PM CDTSpecial Weather StatementJANOktibbeha34 min
Aug 11, 7:42 PM CDTSpecial Weather StatementJANLauderdale33 min
Aug 11, 7:54 PM CDTSpecial Weather StatementJANClarke36 min
Aug 11, 8:03 PM CDTSpecial Weather StatementJANChoctaw27 min
Aug 11, 8:11 PM CDTSevere Thunderstorm WarningJANClarke, Lauderdale49 min
Aug 11, 9:09 PM CDTSpecial Weather StatementJANNeshoba36 min
Aug 11, 9:39 PM CDTSpecial Weather StatementJANClay21 min
Aug 11, 9:40 PM CDTSpecial Weather StatementJANNoxubee, Oktibbeha50 min
Aug 11, 9:43 PM CDTSpecial Weather StatementJANNewton47 min
Aug 11, 9:58 PM CDTSpecial Weather StatementJANLowndes47 min
Aug 12, 3:56 PM CDTSpecial Weather StatementJANWinston34 min
Aug 12, 4:23 PM CDTSpecial Weather StatementJANKemper37 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.